PubAg

Main content area

The effects of enteral glutamine on radiotherapy induced dermatitis in breast cancer

Author:
Eda, Kucuktulu, Uzer, Kucuktulu, Murat, Topbas, Cenk, Umay
Source:
Clinical nutrition 2016 v.35 pp. 436-439
ISSN:
0261-5614
Subject:
breast neoplasms, dermatitis, erythema, glutamine, patients, placebos, radiotherapy, tissue repair, toxicity
Abstract:
Radiotherapy is a critical component of breast cancer treatment. Many skin reactions ranging from erythema to moist desquamation and ulceration can be induced by high dose external beam radiotherapy. There is no golden standard for treating radiation dermatitis. Glutamine is an amino acid which improved wound healing through its anabolic effects and improvements in wound matrix formation in burn patients. We designed a study to show effects of glutamine in radiation induced dermatitis.Forty patients who received radiotherapy for breast cancer were randomized into 2 groups. In group 1 the patients were treated with 15 gr of enteral glutamine whereas the patients in group 2 were treated with placebo. The radiation induced skin reactions were evaluated in both groups.In glutamine treated group 88, 9% of patients developed grade I toxicity comparing to 80% of patients in placebo group developed grade II toxicity. This difference between the groups was statistically significant. (p < 0.001)Enteral glutamine minimizes radiation induced dermatitis.
Agid:
5823814